Hail, Douglas
- When
- September 2, 7:05 PM CST
- Where
- Douglas County, 4.21 mi SW of Holmes City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.780, -95.600
A line of strong to severe thunderstorms developed across North Dakota during the afternoon of Monday, September 2nd. This line of storms continued to move southeast across west central, central, and southern Minnesota during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A line of strong to severe thunderstorms developed across North Dakota during the afternoon of Monday, September 2nd. This line of storms continued to move southeast across west central, central, and southern Minnesota during the evening. Some parts of the line had bow echo segments and produced a couple of tornadoes. One tornado occurred near Howard Lake, and another east of Watertown, on the western edge of the Twin Cities metro area. There were also numerous reports of straight-line winds up to 70 mph along this bow echo segment, plus several large hail reports. These storms continued to move southeast into portions of west central Wisconsin before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 2, 5:09 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 609 PM CDT Mon Sep 2 2019 .UPDATE...For 00Z Aviation discussion below && .SHORT TERM...(This evening through Tuesday night) Issued at 314 PM CDT Mon Sep 2 2019 Main concern in the short term is the Enhanced Risk of Severe Thunderstorms for tonight, mainly along from west Central MN through the Twin Cities and Western WI (basically along and including the I- 94 corridor. Much of the guidance has been indicating a northern solution today, keeping the best chance of severe storms along and to the north of I- 94 for tonight. There is quite a bit of uncertainty with how this event will unfold, however. The key player is the warm frontal boundary (and what is effectively the instability gradient) and where it will be positioned when storms come rolling into western MN from the Dakotas. As of mid afternoon, the warm front has made little progress north today, still positioned from southwest North Dakota, southeastward across South Dakota an into southwest Minnesota. This was expected, so the forecast remains on track at this time. This front will start to creep north over the next few hours, but likely won't make it very far. The 00Z-06Z timeframe looks to be when the front makes its move. During this time, the approaching and deepening low upstream and the presence of a downstream ridge will tighten the gradient and enhance the south-southwesterly flow in the 850-925mb layer, essentially the low level jet. This will push the front northward and the instability gradient as well. Regardless of where the front is, the storms coming out of the Dakotas will want to ride the instability gradient along the front, so this is a matter of where the front is when the storms reach western MN. Hi-res guidance have not handled initiation particularly well across North Dakota and what grabs our attention is the quick speed of current storms in the Bismark CWA, and the placement of them being south of most hi-res guidance. So, would not be surprised to see storms reach western MN and hour or two earlier than previously thought and turn southeast down the I-94 corridor where the instability gradient resides at that time. This would bring a damaging wind and hail treat through this area, but still uncertain as to the efficiency of mixing strong winds to the ground. However, dew points at the surface are expected to increase into the mid and upper 60s this evening given the enhanced southerly flow. This outcome is not for sure, because the enhanced low level jet could push the instability gradient north of I-94 prior to storm arrival from the west, which would keep much of the storms moving more west to east across far north-central and northern MN, mainly grazing the northern MPX CWA. Ultimately though, given the current activity in North Dakota this afternoon, I'm leaning toward the former- thunderstorms are most likely to ride southeast along the I-94 corridor with potentially damaging winds and large hail. .LONG TERM...(Wednesday through Monday) Issued at 314 PM CDT Mon Sep 2 2019 Fairly straight forecast in the long term. There are two chances for precipitation. The first is Wednesday night into Thursday, and the second is Saturday into Sunday. There is not much instability with these systems, so the chance for thunder is low, and the risk for severe weather is very low. Temperatures will be near normal on the dry days, and below normal during the cloudy and wet days. A large area of surface high pressure will be centered across the region on Wednesday. Meanwhile and upstream shortwave trough will move eastward toward the Dakotas and Great Lakes Wednesday night into Tuesday. H850 Theta_E advection ahead of this wave will lead to rising air, clouds, and shower development. Forecast soundings show only a few hundred J/kg of MUCAPE, so the threat for severe weather is very low. Looking ahead, another area of high pressure will settle in for Friday, but zonal flow will develop in the Jet Stream and several shortwave troughs within this jet will bring additional chances for showers and thunderstorms on Saturday and into early next week. At this point the threat for severe weather appears low with these systems. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 610 PM CDT Mon Sep 2 2019 A complex of showers and thunderstorms is expected to race east- southeast across the forecast area from North Dakota tonight. At this point sites anticipated to be affected include KAXN/KSTC/KMSP/KRNH, with lower confidence to the south. High winds are the primary threat, although large hail and brief tornadoes (embedded in the line) are possible. Post-frontal strato-cu clouds with MVFR ceilings are possible. Winds will shift to the northwest on Tuesday behind the front, with gusts to 30-35 knots expected. KMSP...There is still a possibility the main line of storms skirts to the north, but still have enough confidence to go with a TEMPO in the 05Z-09Z time frame. /OUTLOOK FOR KMSP/ Wed...VFR. NNW wind 5 kt or less. Thu...VFR. S wind 5 kts. Fri...VFR. NW wind 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...JRB AVIATION...LS
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 332 PM CDT Mon Sep 2 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 032045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 332 PM CDT Mon Sep 2 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms tonight along the I-94 corridor with a Slight Risk elsewhere. Damaging winds, large hail, and a few tornadoes are possible with a line of severe thunderstorms this evening and overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may linger into early Tuesday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed along I-94 later this evening. jrb
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Mon Sep 2 2019
MNZ041>043-030200-
Morrison-Douglas-Todd-
801 PM CDT Mon Sep 2 2019
...A LINE OF STORMS WILL AFFECT NORTHEASTERN DOUGLAS...TODD AND
NORTHWESTERN MORRISON COUNTIES THROUGH 9 PM CDT...
At 800 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Verndale to 7 miles northeast of
Brandon. Movement was east at 45 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Alexandria, Long Prairie, Staples, Browerville, Clarissa, Motley,
Randall, Eagle Bend, Carlos, Staples Airport, Bertha and Swanville.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 112 and 120.
U.S. Highway 10 in Minnesota between mile markers 103 and 140.
U.S. Highway 71 between mile markers 172 and 216.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
4633 9443 4627 9434 4623 9440 4616 9438
4615 9429 4577 9466 4578 9514 4605 9555
4611 9546 4611 9515 4630 9516 4637 9505
TIME...MOT...LOC 0100Z 291DEG 40KT 4638 9493 4603 9548
LSThe Minneapolis radar (KMPX), 190 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
19 thunderstorm wind, 10 hail, 3 tornado. Local standard time, as filed.
There were numerous reports of downed trees in the Little Falls area.
There was sporadic wind damage that occurred across all of Meeker County, especially in towns and bigger cities based on emergency manager notes. Numerous trees were blown down or uprooted, including a tree that had a diameter of 2 feet. There was an overturned pontoon on Big Swan Lake and several power lines and/or power poles blown down.
A Minnesota Department of Transportation wind sensor measured a wind gust of 65 mph.
A few large tree limbs were blown down north of St. Stephen.
A roof was blown off a building south of Pierz.
A measured wind report by a private weather station.
A private weather station measured a wind gust of 55 knots.
A large tree blew down on a power line and caused a fire.
There were reports of scattered trees blown down around Princeton.
A brief tornado occurred just southwest of Howard Lake, MN. The tornado damaged 3 properties, with 2 barns heavily damaged and a private residence with shingles ripped off along with numerous trees snapped along the path of the tornado.
A measured wind report from a private weather station.
Several reports of large tree branches and tree damage in Andover.
A NWS Storm Survey determined an EF0 tornado developed east of Watertown near County Road 20, and moved southeast into Hennepin County, north of Timber Creek Golf Course. Most of the damage was consistent with EF0 damage with numerous trees blown down or uprooted along its path. The path length in Carver County was 1.3 miles, with a maximum width of 90 yards. The tornado was also confirmed by the MPX radar in real time given the Tornado Debris Signature sampled by the radar.
This is the continuation of the Carver County tornado that moved into Hennepin County northeast of Timber Creek Golf Course. The storm survey determined an EF1 tornado occurred in Hennepin County where trees, crops, and a few machine sheds or outbuildings were damaged or blown down.
The path length in Hennepin County was 2.5 miles, making the tornado total path length of 3.87 miles. The maximum width in Hennepin County was 210 yards, with a maximum wind speed of 90 mph.
This tornado was also confirmed by the MPX radar in real time given the Tornado Debris Signature sampled by the radar.
The local emergency manager indicated that the worst damage in the entire county was around Coon Rapids and Blaine. There were numerous trees blown down in the area, and reports of a few metal poles, and power lines that were blown down.
Several reports of multiple trees blown down, or uprooted in the Lino Lakes area.
Several reports of multiple trees blown down in the White Bear Lake area.
A measured wind report from a private weather station.
Several trees were uprooted north of Montgomery.
Most of the hail that fell in Scott County between Belle Plaine, Jordan and New Prague was half inch hail or smaller. However, one report of quarter size hail occurred near Lydia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842706, 842705, 842714, 842707, 842708, 842709, 842710, 842711, 842724, 856088, 842716, 856010, 842725, 842718, 856011, 842719, 856012, 842727, 842851, 842720, 842721, 842728, 842855, 842856, 842729, 842731, 842732, 842722, 856013, 856092, 842712, 842713.